Coming out of the fog…

Happy Weekend, all! It’s a beautiful day, so I felt that i should take this opportunity to write a quick update.

After only 2 weeks of Hydrea the side effects I was experiencing were worse than the symptoms of the disease. Not only that but my platelets had dropped from 880,000 to 552,000. After a discussion with the NP at my hem/onc’s office we decided that it would be best to stop the Hydrea for now. I am already starting to feel a little bit better. The nausea is subsiding, and the brain fog is lifting. I still feel it, but I can tell that it’s leaving.

I’m still not quite feeling like myself lately though. One of the problems I’ve been having lately, is what feels like a very swollen lymph node on the left side of my neck below my jaw. It has been very painful. It actually kept me up a lot Friday night. Turning my head, swallowing, even breathing was painful. I’m not sure what is causing it, but if it isn’t gone by Tuesday I will probably go see my GP about it. Other than that, nothing is really new. The spleen pain is still problematic, I still have a lot of headaches, and fatigue, but I’ll take those issues over constant nausea, and brain fog any day.

I will go for another CBC on Wednesday and we’ll see if anything has changed since last week.

Not much else to add at the moment, so I’ll end this here.

As always, you are your own best advocate. If you do not stand up for yourself, who will?

Until next time,

Lina

In a fog…

I’m sure we’ve all seen those commercials on TV advertising medications, and of course the list of potential “Rare But Serious” side effects. 

Hydrea is no different. It comes with side effects. Below is the list from the National Library of Medicine NIH Website.

Hydroxyurea may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:
  • nausea
  • vomiting
  • diarrhea
  • loss of appetite
  • weight gain
  • sores in the mouth and throat
  • constipation
  • rash
  • pale skin
  • dizziness
  • headache
  • hair loss
  • darkening of skin and nails
Some side effects can be serious. If you experience any of these symptoms or those listed in the IMPORTANT WARNING section, call your doctor immediately or get emergency medical treatment:
  • excessive tiredness or weakness
  • fast heartbeat
  • shortness of breath
  • ongoing pain that begins in the stomach area, but may spread to the back
  • pain, itching, redness, swelling, blisters, or sores on the skin
  • pain in the upper right part of the stomach
  • yellowing of the skin or eyes
  • flu-like symptoms
  • numbness, burning, or tingling in the hands or feet
  • difficult or painful urination
  • seizures

Since beginning my Hydrea regimen on 4/29/15, I have experienced several of the side effects listed above. Nausea, vomiting, headache, dizziness, mouth sores, and now hair loss. My vain side would like to say that the worst of these side effects is the hair loss. But in reality, the worst side effect I’m experiencing these days is actually one that isn’t even on the list. This side effect is associated with Antineoplastic/Cytotoxic/Chemotherapeutic treatments in general.

This side effect is a phenomenon known as Central Neurotoxicity. More commonly referred to as ChemoBrain. ChemoBrain causes confusion, cognitive problems, memory loss, disrupts balance, and movement, and can even cause seizures.

Recently I have found myself searching for simple nouns, unable to think of words. Such as…you know, that thing…with the wheels, the you put in your driveway…yeah. Car. That’s it. I have also been having trouble with numbers – for example: at work, each week I have to organize paperwork. Each page has an 8 digit number associated with it. It normally doesn’t take too terribly long to accomplish this task. This week however, it took me over an hour to put 60 tickets in numerical order. It was ridiculous. Normally that number of tickets should only take about 15 minutes, max. It took so long this week because I found myself being unable to remember the number of page in my hand, while I was looking through the tickets in the pile to figure out where it belonged.

I generally consider myself a relatively intelligent individual. Lately though, I am just so fuzzy headed, that I swear my IQ must have dropped several points in the last week or so. It’s almost like that feeling after you’ve had a couple glasses of wine, and you’re a little less sharp than you normally would be,only this is without the benefit of enjoying the wine. I am easily distracted, to the point where during the course of writing this blog today, I have started and stopped about 6 times. Speaking of writing this blog, I tried to start it several times this week, but i just couldn’t come up with the brain power to make myself sit down and write it. This morning, fueled with caffeine and motivation, it has taken me 2 hours to get to this point. I have had to stop, and consider my wording much harder than I normally would have to also. I caught several phrases throughout this entire post that just did not make sense. With that in mind, I do beg your forgiveness if this is oddly worded, or just pain doesn’t make sense.

I already expressed my displeasure at having to take this medication in my last post, but I have to admit that the PegIntron was no picnic either. The side effects of that were certainly not any more fun that what I’m experiencing right now. That leads me to ask: Why are there not more/better options for treatment? Why to the side effects of the drugs we take, often worse than the symptoms those drugs are supposed to be treating? Why should we have to choose between feeling like crap from our disease, or feeling a different type of crappy from the meds? This is another reason we need to increase #NIH funding! With better funding, comes more trials, comes better treatment for #Cancer.

OK, I’ll get off my soapbox for the moment. I think I’ve rambled enough in this post.

Remember, you are your own best advocate. If you don’t stand up for yourself, who will?

Until next time,

Lina

Challenge failure and medical update…

So, quite clearly I failed horribly at the HAWMC. I was hoping that I’d be able to manage it, but unfortunately it wasn’t meant to be. I’d like to say I have a good excuse for my challenge failure…but I really don’t. After working all day, by the time I’d get home, the only thing on my mind would be putting on PJs an relaxing. Pretty pathetic that I couldn’t even work up the energy to write a daily blog 😦 Ah well…enough of my failure. Now on to the medical updates.

I haven’t been feeling too great lately, my platelets have gone up quite a bit, I’m tired all the time, and my belly pain has increased a bit. I had an appointment with my hem/onc on Wednesday. My platelets are 880K, up from 820K at the end of March (normal range is 150-450K). My white counts and red counts are also on the higher side of normal. My ferritin is 50 at the moment, normal range is 11-307. So not terrible, but not great either. Could help to explain the fatigue.

So after discussing my current issues (Belly pain, headaches, bruising, fatigue, dizziness etc) with the new NP, she did a physical exam, had a nice little chat about our mutual disdain for migraines, and then she went out to get Doc. After going over everything, and talking about our options, Doc told me that he would be most comfortable with starting Hydroxyurea again. I expressed displeasure with that, but he bargained with me, and I finally agreed to try it for a few months.

My previous experience with hydroxyurea was less than successful. My blood counts were not very responsive to the drug, it took 2 grams/day before my platelet counts responded. When they did, it wasn’t just my platelets that went down. All of my blood counts came down with them. In addition to this, I basically had constant feelings of nausea, and headache. So you can see why I might be somewhat reluctant to get started with this again. We made a deal though. I agreed to take the meds for 2-3 months. I will go for a CBC to check progress every 3-4 weeks and if we don’t see progress at the end of the 2-3 months, then we will stop. Simple as that. The dosing will be 1 gram/day to start. If he sees fit to adjust it over the next 8-12 weeks, then we will do so. But if by the end of our little experiment it hasn’t worked, then I would like to start the PegIntron again. It was successful, lowered my platelets to a very reasonable level, and despite the side effects, I still felt fairly decent on it. With the Hydrea every day, I had a basically constant feeling of unwell. The PegIntron was at least MOSTLY on the weekends that I felt icky.

Now for some basic info on Hydroxyurea. Hydroxyurea is classified as an antineoplastic or cytotoxic medication (Chemo, if you like) It is known by several names: Hydroxyurea, Hydroxycarbamide, Hydrea, Droxea.or Mylocel. This drug is used to treat many things including but not limited to Essential Thrombocytosis, Polycythemia Vera, chronic myeloid leukemia, melanoma, and ovarian cancer. Side note; some of the warnings on this med indicate that the use of it could eventually lead to acute myelogenous leukemia. Yet oddly enough it is also used to treat leukemia. Weird. Hydroxyurea is very toxic, and should NEVER be taken by pregnant women, heck, the bottle even says pregnant women shouldn’t TOUCH the medicine, much less take it. 20150503_135055 See?

Those warnings really make you want to swallow these suckers, doesn’t it? 20150503_135135

OK, I’ve whined/Vented enough. Now I think I’ll continue enjoying this delightful weather with M, and my two furry writing buddies. I hope you are all having a good Sunday!

Remember, you are your own best advocate. If you do not stand up for yourself, who will?

Until next time,

Lina